Alert archive / Colorado / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 3, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Apr 23, 2008, 4:42 PM MDT for Baca County, Prowers County, Colorado. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 23, 2008, 4:42 PM MDT (22:42 UTC)
- Expired
- Apr 23, 2008, 5:21 PM MDT
- In force
- 39 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
Counties Baca County, CO, Prowers County, CO
The radar
The Pueblo radar (KPUX), 177 km from the middle of the area, began a volume at 22:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 23, 5:05 PM MDT | HAIL 1 | 2 Wnw Two Buttes, CO |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 23 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 23, 1:25 PM MDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 10.7 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1038 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 613 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 186 m²/s²
- 0-3 km storm-relative helicity
- 133 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS55 KPUB 232242
SVRPUB
COC009-099-232345-
/O.NEW.KPUB.SV.W.0003.080423T2242Z-080423T2345Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
442 PM MDT WED APR 23 2008
THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL BACA COUNTY IN SOUTHEAST COLORADO...
THIS INCLUDES SPRINGFIELD...
SOUTHERN PROWERS COUNTY IN SOUTHEAST COLORADO...
* UNTIL 545 PM MDT...
* AT 440 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL. THIS STORM WAS
LOCATED 4 MILES NORTH OF SPRINGFIELD...AND WAS MOVING TOWARD THE
NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
TWO BUTTES.
IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING
FOR SOUTHEAST COLORADO.
LAT...LON 3745 10277 3802 10258 3775 10202 3741 10231
3735 10258
TIME...MOT...LOC 2242Z 214DEG 22KT 3748 10262
$$2 follow-up statements
000
WWUS55 KPUB 232301
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
501 PM MDT WED APR 23 2008
COC009-099-232345-
/O.CON.KPUB.SV.W.0003.000000T0000Z-080423T2345Z/
BACA CO-PROWERS CO-
501 PM MDT WED APR 23 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR SOUTHERN PROWERS AND NORTH CENTRAL BACA COUNTIES...
AT 457 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS CENTERED 7 MILES
WEST OF TWO BUTTES...OR 11 MILES NORTHEAST OF SPRINGFIELD...AND WAS
MOVING TOWARD THE NORTHEAST AT 25 MPH.
LOCATIONS IMPACTED INCLUDE...
TWO BUTTES.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING
FOR SOUTHEAST COLORADO.
LAT...LON 3756 10272 3802 10258 3775 10203 3741 10231
3741 10251
TIME...MOT...LOC 2301Z 214DEG 22KT 3757 10251
$$000
WWUS55 KPUB 232321
SVSPUB
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
521 PM MDT WED APR 23 2008
COC009-099-232331-
/O.CAN.KPUB.SV.W.0003.000000T0000Z-080423T2345Z/
BACA CO-PROWERS CO-
521 PM MDT WED APR 23 2008
...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED FOR SOUTHERN
PROWERS AND NORTH CENTRAL BACA COUNTIES...
THUNDERSTORMS OVER THE AREA HAVE WEAKENED...ALTHOUGH HAZARDOUS
LIGHTNING MAY STILL BE IN THE AREA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT WEDNESDAY EVENING
FOR SOUTHEAST COLORADO.
LAT...LON 3756 10272 3802 10258 3775 10203 3741 10231
3741 10251
TIME...MOT...LOC 2321Z 214DEG 22KT 3767 10242
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 3:01 PM MDT, 1 hour 41 minutes earlier.
Area forecast discussion, Apr 23, 3:01 PM MDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 301 PM MDT WED APR 23 2008 .SHORT TERM... (TODAY AND TONIGHT) SHORT TERM CONCERNS REMAIN SEVERE THUNDERSTORM POTENTIAL ACROSS THE SE PLAINS THIS EVENING AND CRITICAL FIRE WEATHER CONDITIONS FOR WESTERN AREAS ON THURSDAY. DRYLINE HAS SET UP BETWEEN LAMAR AND LAS ANIMAS. WELL DEFINED LOW LEVEL CONVERGENCE WITH SOUTHEAST WINDS AND DEWPOINTS IN THE 50S WHILE WEST OF THE LINE DEWPOINTS IN THE 20S WITH SOUTHWEST TO SOUTH WINDS. RUC SUGGESTING PLENTY OF CAPE AND SHEAR TO SUPPORT SUPERCELLS. CANT RULE OUT ROTATING STORMS BUT FIGURE WIND AND HAIL MORE LIKELY THREAT WITH LCLS UP FAIRLY HIGH. COVERAGE WILL BE THE QUESTIONS AS STORMS FORM ALONG THE NARROW BOUNDARY THEN MOVE QUICKLY NORTHEAST. MEANWHILE WEST OF THE DRYLINE RED FLAG CONDITIONS EMERGING PRETTY MUCH WHERE EXPECTED. SOME WAVE CLOUDS FORMING ALONG EASTERN MOUNTAINS THEN PUSHING NORTHEAST. TONIGHT...EXPECT CONVECTION TO CONTINUE OVER EASTERN PLAINS ALONG AND EAST OF DRY LINE UNTIL WE LOSE THE DAYTIME HEATING. NEVADA SHORTWAVE WORKING INTO WESTERN COLORADO MAY BE SLOWER THAN FIRST THOUGHT BUT STILL COULD BE A PLAYER ON STORMS TO OUR NORTHEAST. WINDS WILL BE SLOW TO DIMINISH OVER THE WEST SO HELD ON TO RED FLAG UNTIL 2200. THURSDAY...ANOTHER RED FLAG DAY WITH APPROACH OF UPPER TROF AND DRY WEDGE OUT AHEAD OF SURFACE BOUNDARY. UPPER LEVEL WINDS INCREASE AS 90+ KT JET MOVES OVER THE FORECAST AREA. WILL UPGRADE FIRE WEATHER WATCH TO RED FLAG WARNING WITH OUT MUCH ADJUSTMENT TO AREA OR TIME. .LONG TERM... (THURSDAY NIGHT THROUGH WEDNESDAY) UPPER TROUGH OVER THE NORTHERN ROCKIES EJECTS INTO THE PLAINS THURSDAY NIGHT...BUT WITH MOISTURE LIMITED TO JUST NORTHERN PORTIONS OF THE STATE...WILL KEEP POPS CONFINED TO EXTREME NRN SECTIONS OF THE CWFA. COLD FRONT DROPS QUICKLY SOUTH THROUGH THE AREA BY FRIDAY MORNING...WITH COOL AND DRY AIR MASS FILTERING SOUTH DURING THE DAY. VERY LOW DEWPOINTS AND AFTERNOON HUMIDITY LOOK LIKELY FRIDAY AFTERNOON...BUT WITH SURFACE GRADIENTS WEAKENING DURING THE DAY...APPEARS WELL AVOID CRITICAL FIRE WEATHER CONDITIONS FOR AT LEAST ONE DAY. LEE TROUGH DEEPENS AHEAD OF NEXT WAVE DIVING INTO THE NORTHERN ROCKIES ON SATURDAY...WITH INCREASING WINDS MOST SECTIONS BY AFTERNOON. SURFACE MOISTURE CONTINUES TO BE VERY SPARSE...BUT WITH MID LEVELS MOISTENING UP...COULD SEE A FEW SHOWERS LATE SATURDAY AFTERNOON INTO THE EVENING...ESPECIALLY IF WINDS TURN BRIEFLY NORTHEAST BEHIND THE COLD FRONT. COOLER AND DRIER AGAIN SUNDAY...THOUGH WINDS WILL BE LIGHT AS UPPER JET PULLS INTO THE MIDWEST AND RIDGE BUILDS OVER THE ROCKIES. UPPER RIDGE DRIFTS ACROSS THE AREA MON/TUES...WITH WINDS REMAINING LIGHT ENOUGH TO KEEP FIRE WEATHER CONCERNS LIMITED BOTH DAYS. LEE TROUGH REFORMS WEDNESDAY AHEAD OF NEXT BIG NORTHWEST U.S. UPPER TROUGH...WITH A RETURN TO WINDY/DRY CONDITIONS AND INCREASING FIRE WEATHER HEADACHES FROM WED AND BEYOND. && .AVIATION...DRYLINE OVER FAR EASTERN PLAINS WILL PROVIDE FOCUS FOR SEVERE THUNDERSTORMS INTO THIS EVENING WITH LOCALIZED MVFR CONDITIONS POSSIBLE. WESTERN AREAS WILL BE VFR OVERNIGHT. && .PUB WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 10 PM MDT THIS EVENING FOR COZ222-224>233. RED FLAG WARNING FROM 12 PM TO 9 PM MDT THURSDAY FOR COZ222- 224>233. && 21/10
Hazardous weather outlook, Apr 23, 5:58 AM MDT, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 558 AM MDT WED APR 23 2008 COZ058>089-093>099-241400- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 558 AM MDT WED APR 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT THERE IS THE CHANCE FOR ONE OR TWO SEVERE THUNDERSTORMS ACROSS THE FAR SOUTHEASTERN COLORADO PLAINS...GENERALLY EAST OF A LINE FROM LA JUNTA TO KIM...LATE THIS AFTERNOON AND EVENING. THE BEST POTENTIAL FOR SEVERE STORMS WILL BE ACROSS KIOWA...BENT...PROWERS...EASTERN LAS ANIMAS...AND BACA COUNTIES AND INCLUDES...BUT IS NOT LIMITED TO...EADS...LAS ANIMAS...LAMAR...AND SPRINGFIELD. THE MAIN THREAT FROM THUNDERSTORMS WILL BE HAIL UP TO GOLF BALL SIZE AND DAMAGING WIND GUSTS...WITH A BRIEF TORNADO ALSO POSSIBLE. CRITICAL FIRE WEATHER CONDITIONS CAN BE EXPECTED ACROSS THE SAN LUIS VALLEY...THE SOUTHERN MOUNTAIN REGION...AND THE I-25 CORRIDOR THIS AFTERNOON AND EVENING. GUSTY WINDS BETWEEN 20 AND 40 MPH ALONG WITH HUMIDITY VALUES OF 15 PERCENT OR LOWER...DRY FUELS...MUCH ABOVE AVERAGE TEMPERATURES...AND AN UNSTABLE ATMOSPHERE WILL CREATE ERRATIC AND DANGEROUS FIRE BEHAVIOR FOR ANY FIRES THAT MAY START. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE BELOW 8000 FEET ACROSS THE SAN LUIS VALLEY...FREMONT COUNTY...WET MOUNTAINS AND VALLEY...SANGRE DE CRISTO MOUNTAINS...INTERSTATE 25 CORRIDOR... CROWLEY COUNTY...OTERO COUNTY...AND LAS ANIMAS COUNTY THURSDAY AFTERNOON AND EVENING. THE COMBINATION OF WIND SPEEDS OF 25 MPH OR GREATER...HUMIDITY VALUES 15 PERCENT OR LESS...ABOVE AVERAGE TEMPERATURES...UNSTABLE ATMOSPHERE...AND DRY FUELS COULD LEAD TO ERRATIC AND DANGEROUS WILDFIRE CONDITIONS THURSDAY AFTERNOON AND EVENING. THERE IS A CHANCE FOR MINOR SNOW ACCUMULATIONS ACROSS THE SAWATCH AND MOSQUITO MOUNTAIN RANGES...ABOVE 8000 FEET...THURSDAY AFTERNOON AND NIGHT. THERE WILL BE ANOTHER CHANCE FOR ACCUMULATING SNOW ACROSS THE ALL THE CENTRAL AND SOUTH CENTRAL COLORADO MOUNTAINS...MAINLY AROUND THE MOUNTAIN PEAKS...SATURDAY AND SATURDAY NIGHT. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS THE SOUTHEAST PLAINS THIS AFTERNOON AND EVENING. MW/METZE
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 23, 4:45 AM MDT | Fire Weather Watch | PUB | Alamosa, Conejos, Costilla, Crowley, Custer, El Paso and 7 more | 10 hr |
| Apr 23, 2:24 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Prowers | 96 min |
| Apr 23, 3:10 PM MDT | Red Flag Warning | PUB | Alamosa, Baca, Bent, Conejos, Costilla, Crowley and 11 more | 30 hr |
| Apr 23, 4:15 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 60 min |
| Apr 23, 4:20 PM MDT | Tornado Warning | PUB | Kiowa | 55 min |
| Apr 23, 4:47 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa, Prowers | 42 min |
| Apr 23, 5:14 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 61 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.